Síguenos en Twitter     Síguenos en Facebook     Síguenos en Google+     Síguenos en YouTube     Siguenos en Linkedin     Correo Grupsagessa     Gmail     Yahoo Mail     Dropbox     Instagram     Pinterest     Slack     Google Drive     Reddit     StumbleUpon     Print

SOBRE EL AUTOR **

Mi foto
FACP. Colegio de médicos de Tarragona Nº 4305520 / fgcapriles@gmail.com

WORLD EMERGENCY MEDICINE SOCIETIES

SALAD Demonstration w the SSCOR DuCanto Catheter

Buscar en contenido

Contenido:

sábado, 19 de diciembre de 2015

Convulsiones: perlas y escollos

emDcos - December 17, 2015 - Author: Hernandez R and Silverberg M
Edited by: Koyfman A and Long B
"Pitfalls in the Treatment of Seizures
  • Forgetting your ABCs: if a patient is continually seizing they may not be able to protect their airway or ventilate properly. If intubation is required to properly oxygenate, there should be no delay of intubation. Cardiopulmonary monitoring should also occur, especially in light of the rare but possibly fatal dysautonomia that can accompany seizures. [6]
  • Using long-acting paralytics can mask seizure activity and if one has been used then an EEG might be considered to monitor the patient for seizure activity. [1]
  • The most common finding on ECG is sinus tachycardia, but more concerning arrhythmias can occur. An ECG can be performed once a patient is not convulsing to check for these arrhythmias. [11]
  • Forgetting to do a fingerstick glucose test. This is a relatively inexpensive test that may save a lot of work-up, administration of unnecessary medications, and provides a simple solution (50 mg of dextrose preceded by thiamine if suspicion for malnutrition exists). [6]
  • Just because a patient is not convulsing does not mean seizure activity has ended. Non-convulsive status epilepticus exists and should be suspected until ruled out. [1-7, 10] 5 minutes of continual seizure activity define status epilepticus in the clinical setting because damage to brain cells can occur within this short time span, even in the absence of convulsions. [6]
  • Phenytoin/fosphenytoin may not appropriately treat toxin-induced seizures because these AEDs work on sodium channels, not GABA receptors. This is most important to remember with alcoholics, who have the highest early seizure recurrence. Other medications that can cause the same type of resistance during a detoxication phase are benzodiazepines. [2]
  • Do not assume the seizure is solely due to low levels of AEDs which can be measured. Instead seizures might be due to other stressors (lack of sleep, metabolic derangements, vomiting in pregnant women, etc.). Though if measured levels are low consideration of a loading dose is appropriate. [2, 5]
  • Though there is no strong data to support or refute the practice, a lumbar puncture on immunocompromised patients can find occult intracranial infection. [4, 6]
  • Know if your state requires mandatory reporting by physicians of patients with seizures to the DMV. It is important to stay compliant with this law if it exists where you practice. [6]"
http://www.emdocs.net/treatment-of-seizures-in-the-emergency-department-pearls-and-pitfalls/